Alert archive / Montana / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Glasgow, MT

August 28, 2014Phillips County, Valley County, Montana

NWS Glasgow, MT issued this flash flood warning at Aug 28, 2014, 10:39 PM MDT for Phillips County, Valley County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2014, 10:39 PM MDT (04:39 UTC)
Expired
Aug 29, 2014, 1:45 AM MDT
In force
3 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
None

Counties Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 46 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2014-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2014-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2707 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WGUS55 KGGW 290439
FFWGGW
MTC071-105-290745-
/O.NEW.KGGW.FF.W.0004.140829T0439Z-140829T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
1039 PM MDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  WESTERN VALLEY COUNTY IN NORTHEAST MONTANA...

* UNTIL 145 AM MDT.

* AT 1038 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE...
  SACO.
  HINSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4844 10743 4852 10735 4851 10698 4840 10684
      4827 10691 4833 10717

$$

MICKELSON
WEATHER.GOV/GLASGOW
1 follow-up statement
473 
WGUS75 KGGW 290719
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
119 AM MDT FRI AUG 29 2014

MTC071-105-290726-
/O.CAN.KGGW.FF.W.0004.000000T0000Z-140829T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS-VALLEY-
119 AM MDT FRI AUG 29 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN VALLEY AND
EASTERN PHILLIPS COUNTIES...

THUNDERSTORMS AND HEAVY RAIN FROM LATE THURSDAY NIGHT HAVE 
DIMINISHED AND MOVED EAST OF THE FLOOD AREA AND NO LONGER POSE A 
THREAT FOR FLASH FLOODING. SCATTERED LIGHT RAIN SHOWERS WILL STILL 
BE POSSIBLE THROUGH THE EARLY MORNING HOURS TODAY. 

LAT...LON 4844 10743 4852 10735 4851 10698 4840 10684
      4827 10691 4833 10717

$$

MICKELSON
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 7:54 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 28, 7:54 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
754 PM MDT THU AUG 28 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...

SENT AN EARLY UPDATE TO THE FORECAST TONIGHT AS STRONG TO SEVERE
THUNDERSTORMS ARE APPROACHING THE CWA FROM THE NORTHWEST. THESE
STORMS ARE SUSTAINED AND SUPPORTED BY THE LEADING COLD FRONT
DESCENDING FROM THE CANADIAN ROCKIES. COMMUNICATION FROM THE
CANADIAN STORM PREDICTION CENTER INDICATES THAT THE LEADING
SUPERCELL IS IN FACE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
UPDATED THE GRIDS INTO 3-HOURLY SECTIONS TO ACCOUNT FOR THE SPEED
OF THESE STORMS AND TO INCLUDE SEVERE WORDING. EXPECT THE SEVERITY
TO DIMINISH AFTER MIDNIGHT AS A LESS-FAVORABLE SHEAR PROFILE IS
FOUND NEAR AND SOUTH OF THE MISSOURI RIVER. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...UPPER FLOW IS RATHER PROGRESSIVE
WITH A COUPLE OF DISTURBANCES MOVING THROUGH DURING THIS PERIOD.
THE FIRST ONE WILL MOVE THROUGH TONIGHT BRINGING SHOWERS/ISOLATED
THUNDERSTORMS. UPPER LEVEL VORT MAX COMBINED WITH LOW-LEVEL
INSTABILITY SHOULD GIVE AT LEAST SCATTERED PRECIPITATION TO MOST
AREAS TONIGHT.

A SHORTWAVE RIDGE MOVES ACROSS THE AREA FRIDAY WITH AN UPPER TROUGH
MOVING INTO THE PACIFIC NW. THIS TROUGH WILL THEN MOVE INTO THE AREA
SATURDAY AND WORK IN TANDEM WITH A SURFACE TROUGH. AGAIN...UPPER
LEVEL ENERGY WILL WORK WITH LOW-LEVEL INSTABILITY TO BRING A RAPID
INCREASE IN SHOWERS/TSTORMS FROM THE WEST/SOUTHWEST. THIS
DISTURBANCE SHOULD HAVE A BIT BETTER COVERAGE WITH THE NE ZONES
LIKELY TO RECEIVE THE MOST QPF (WHERE THEY TAP INTO DEEPER
INSTABILITY).

TEMPERATURES WILL BE COOLER FRIDAY AS A COLD FRONT DROPS SOUTH INTO
THE CWA TONIGHT. CLOUDS AND RAIN SHOWERS WILL KEEP A LID ON
TEMPERATURES SATURDAY DESPITE HIGHER THICKNESSES. TFJ

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...

FEW CHANGES WERE NECESSARY AS THE 28/12Z GUIDANCE IS PRETTY MUCH
IN LINE WITH THE 28/00Z SUITE. WILL EXPECT A BROAD TROUGH ACROSS
THE WESTERN U.S. OVER THE LATTER HALF OF WEEKEND TO GRADUALLY FLATTEN
AND LIFT INTO EASTERN CANADA DURING THE UPCOMING WEEK. THIS TROUGH
WILL PROVIDE DYNAMIC SUPPORT FOR SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTHEAST MONTANA THROUGH SUNDAY ALONG WITH
TEMPERATURES BELOW SEASONAL NORMALS. AS THE TROUGH TRANSLATES OUT
OF THE REGION THERE MAY BE A SLOW UPTREND IN TEMPERATURES. MALIAWCO

PREVIOUS LONG TERM DISCUSSION...
BROAD TROF OVER THE WESTERN STATES THIS WEEKEND EXPECTED TO
FLATTEN AS IT LIFTS TOWARD EASTERN CANADA NEXT WEEK AND ANOTHER
TROF DIGS TOWARD THE PACIFIC NORTHWEST. UPPER FLOW OVER MONTANA
WILL THUS GRADUALLY BACK FROM NORTHWEST EARLY IN THE WEEK TO
SOUTHWEST BY THE END OF THE FORECAST PERIOD.

LINGERING SHOWERS OR THUNDERSTORMS EXPECTED AT THE BEGINNING OF
THE PERIOD AS THE UPPER TROF MOVES FROM THE NORTHERN ROCKIES INTO
THE PLAINS. MUCH COOLER AIR UNDER THE TROF WILL RESULT IN MAX
TEMPERATURES OF 5 TO 15 DEGREES BELOW NORMAL FOR SUNDAY AND
MONDAY. AS THE UPPER FLOW BACKS TEMPERATURES WILL WARM...RETURNING
TO NEAR NORMAL VALUES BY WEDNESDAY.

&&

.AVIATION...

MAINLY VFR CONDITIONS ARE EXPECTED TONIGHT. EXPECT CIGS TO LOWER
TO ABOUT 8000 FT BY FRIDAY MORNING. SCATTERED SHOWERS AND PERHAPS
A THUNDERSTORM COULD TEMPORARILY RESTRICT VISIBILITIES BUT
CONFIDENCE IS LOW FOR ANY SPECIFIC TAF SITE. WEST WINDS AROUND 10
KTS WILL SHIFT NORTH OVERNIGHT AS A COLD FRONT SWEEPS THROUGH THE
REGION. MALIAWCO

&&

.HYDROLOGY...

FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER MILK RIVER AND
BEAVER CREEK IN EASTERN PHILLIPS AND WESTERN VALLEY COUNTY. GAUGES
THAT ARE STILL RISING ARE THE MILK RIVER AT TAMPICO AND THE BEAVER
CREEK SOUTH OF SACO. THE AREAL FLOOD WARNING FOR THE BEAVER CREEK
WAS EXTENDED UNTIL 245 PM FRIDAY AS THE GAUGE SOUTH OF SACO HAS
RECENTLY CRESTED AND FLOODING CONTINUES TO BE REPORTED.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 28, 7:48 PM MDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
748 PM MDT THU AUG 28 2014

MTZ016>018-020>023-059>061-291200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
748 PM MDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL FOLLOW A COLD FRONT
ACROSS NORTHEAST MONTANA FROM THE CANADIAN ROCKIES TONIGHT. SOME
OF THE STRONGER STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS OVER PHILLIPS AND VALLEY COUNTIES.

AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF NORTHEAST
MONTANA.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR BEAVER CREEK NEAR HINSDALE
AND THE MILK RIVER AT TAMPICO...GLASGOW...AND NASHUA. AN AREAL
FLOOD WARNING REMAINS IN EFFECT FOR THE BEAVER CREEK UPSTREAM OF
HINSDALE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER FLOODING IS EXPECTED CONTINUE ALONG THE MILK RIVER INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 28, 8:50 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
850 PM MDT THU AUG 28 2014

MTZ016-059-290345-
PHILLIPS-
850 PM MDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 945 PM MDT.

AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORT OF MORGAN TO
FORT BELKNAP...AND MOVING EAST AT 55 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   LORING...
   WHITEWATER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4901 10718 4842 10739 4860 10833 4874 10833
      4875 10831 4875 10827 4891 10827 4892 10825
      4900 10825 4901 10824
TIME...MOT...LOC 0250Z 289DEG 47KT 4896 10776 4849 10862

MICKELSON
WEATHER.GOV/GLASGOW
Local storm report, Aug 28, 9:27 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
927 PM MDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             28 N DODSON             48.80N 108.24W
08/28/2014  E1.75 INCH       PHILLIPS           MT   PUBLIC

            HAIL MIXED WITH HEAVY RAIN.

&&

CAMPBELL
Special weather statement, Aug 28, 9:48 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
948 PM MDT THU AUG 28 2014

MTZ016-017-059-290445-
PHILLIPS-VALLEY-
948 PM MDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 1045 PM MDT.

AT 946 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF MALTA...MOVING EAST AT 40
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   SACO...
   HINSDALE...
   TAMPICO...

LAT...LON 4852 10663 4810 10698 4847 10792 4861 10778
TIME...MOT...LOC 0348Z 284DEG 35KT 4847 10761

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Aug 28, 9:51 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
951 PM MDT THU AUG 28 2014

MTZ016-290445-
PHILLIPS-
951 PM MDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 1045 PM MDT.

AT 948 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF DODSON...MOVING EAST AT 40
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   PHILLIPS...

LAT...LON 4823 10842 4831 10842 4835 10841 4827 10748
      4783 10779 4804 10820 4810 10820 4810 10832
      4816 10845 4822 10845
TIME...MOT...LOC 0351Z 284DEG 35KT 4826 10841

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Aug 28, 10:33 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1033 PM MDT THU AUG 28 2014

MTZ017-020-022-023-061-290530-
GARFIELD-MCCONE-ROOSEVELT-VALLEY-
1033 PM MDT THU AUG 28 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 1130 PM MDT.

AT 1032 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF SAINT MARIE TO 6 MILES SOUTHWEST OF GLASGOW TO 25 MILES WEST OF
THE PINES RECREATION AREA...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
   GLASGOW...
   SAINT MARIE...
   DUCK CREEK FISHING... DUCK CREEK REC AREA... FORT PECK AND
  NASHUA...
   THE PINES REC AREA AND  THE PINES RECREATION AREA...
   FRAZER...
   LUSTRE AND  ROCK CREEK REC AREA...

LAT...LON 4848 10575 4788 10588 4754 10668 4805 10722
      4872 10677
TIME...MOT...LOC 0434Z 294DEG 35KT 4864 10667 4814 10672
          4795 10709

MICKELSON
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:50 PM MDTSpecial Weather StatementGGWPhillips55 min
Aug 28, 8:59 PM MDTSevere Thunderstorm WarningGGWPhillips35 min
Aug 28, 9:48 PM MDTSpecial Weather StatementGGWValley57 min
Aug 28, 9:51 PM MDTSpecial Weather StatementGGWPhillips54 min
Aug 28, 10:13 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley47 min
Aug 28, 10:33 PM MDTSpecial Weather StatementGGWValley57 min
Aug 28, 10:45 PM MDTSpecial Weather StatementGGWGarfield60 min
Aug 28, 11:13 PM MDTSpecial Weather StatementGGWDaniels, Garfield, McCone62 min
Aug 29, 12:08 AM MDTSpecial Weather StatementGGWDawson, McCone, Richland52 min

Nearby

Flash Flood Warnings in Montana, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.